# SDR 2008FA0000376

- Difficulty date: December 26, 2007
- Submitted: July 10, 2008
- Operation: General aviation
- Aircraft: N7637
- Make and model: Piper PA-22-150
- Aircraft serial: 225346
- Engine: Lyc O320*
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Clamp
- Part number: 1423500
- Condition: Loose
- Location: Exhaust Pipe
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

ENGINE DID NOT RESPOND WHEN POWER WAS APPLIED ON A LOW FLY BY OF THE RUNWAY AND CAUSED THE PLANE TO LAND NEXT TO THE RUNWAY IN THE SNOW DAMAGING THE AIRCRAFT.  THE FOLLOWING PROBLEM WAS FOUND ON POST INCIDENT INSPECTION OF ENGINE AND EITHER ONE CAN CONTRIBUTE TO LOSS. THE PROBLEM FOUND WAS THE MUFFLER END WITH THE CARB HEAT SHROUD HAS A SUBSTANTIAL EXHAUST LEAK INTO THE CARB HEAT SHROUD. THE INSIDE OF THE CARB HEAT SHROUD, SCAT HOSE AND AIR BOX ARE VERY SOOTY FROM EXHAUST GASSES.  THE EXHAUST MUFFLER PN 10308-03 END THAT EXHAUST PIPE PN 12043-23 END SLIDES INTO AND HAS PN 14235-00 EXHAUST CLAMP AROUND IT IS LEAKING.  THE PIPE END THAT SLIPS INTO THE MUFFLER IS VERY LOOSE, NOT A TIGHT SEAL LIKE NORMAL. THE CLAMP WAS SECURED AROUND THE PIPE JOINT AND THE CLAMP PIN WAS HOLDING THE JOINT TOGETHER BUT THE PIPE CLAMP COULD HAVE BEEN TIGHTER AND IT WOULD HAVE SQUEEZED THE JOINT TOGETHER AND MADE A BETTER SEAL. BEING LOOSE, IT ALLOWED A SUBSTANTIAL AMOUNT OF VERY HOT CARBON MONOXIDE GASSES TO ENTER THE INDUCTION SYSTEM AND REDUCE THE OXYGEN RICH INDUCTION AIR MIXTURE. THIS WILL CAUSE A POWER LOSS DUE TO THE HOT INDUCTION AIR, REDUCING THE INDUCTION AIR DENSITY AND FURTHER DEDUCING IT WITH CARBON MONOXIDE GASSES, MOISTURE OF COMBUSTION AND OTHER POLLUTANTS. THE PREVIOUS MIXTURE WILL ALL CAUSE AN ENGINE TO STALL AT IDLE OR VERY LOW POWER SETTINGS AND PREVENT IT FROM RESTARTING BECAUSE OF CARBURETOR ICING, POOR OXYGEN FUEL RATIO AND WET SPARK PLUGS.  (K)
